Alert archive / South Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Oct 8, 2016, 8:00 PM EDT for Horry County, South Carolina. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2016, 8:00 PM EDT (00:00 UTC)
- Expired
- Oct 9, 2016, 4:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Horry County, SC
The radar
The Wilmington radar (KLTX), 63 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:00 AM EDT | FLASH FLOOD | Conway, SC | RELAYED BY WMBF NEWS. NUMEROUS ROADS ACROSS HORRY COUNTY WERE STILL CLOSED OVERNIGHT...INCLUDING SEVERAL IN CONWAY...LORIS AND MYRTLE BEACH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 360 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
733
WGUS52 KILM 090000
FFWILM
SCC051-090800-
/O.NEW.KILM.FF.W.0018.161009T0000Z-161009T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT SAT OCT 8 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
* UNTIL 400 AM EDT SUNDAY
* AT 756 PM EDT...EMERGENCY MANAGEMENT REPORTED WIDESPREAD DAMAGING
FLOODING ACROSS MUCH OF HORRY COUNTY DUE TO TODAYS 10 TO 15 INCHES
OF RAINFALL. A RENEWED FLASH FLOOD WARNING HAS BEEN ISSUED THROUGH
THE OVERNIGHT TO ALERT PEOPLE NOT TO TRAVEL...AND AS A REMINDER OF
A CURFEW IMPOSED BY EMERGENCY MANAGEMENT UNTIL 6 AM SUNDAY. DO NOT
VENTURE OUT TONIGHT EVEN THOUGH RAIN IS ENDING...AS MANY ROADS ARE
IMPASSABLE OR WASHED AWAY.
* ALL OF HORRY COUNTY IS INCLUDED IN THIS FLASH FLOOD WARNING.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 24.
SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. THE WATER DEPTH WILL BE HARD TO DETERMINE...AND
WASHED OUT OR DAMAGED ROADS MAY BE DIFFICULT TO IDENTIFY. AVOID
FLOODED AREAS OR ROADS THAT HAVE BEEN CLOSED. KEEP A SAFE DISTANCE
FROM THE BANKS OF SWIFTLY MOVING STREAMS...CREEKS...AND DITCHES.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN WILMINGTON
AT 800 - 697 - 3901 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3361 7910 3363 7913 3365 7912 3366 7915
3378 7925 3389 7926 3392 7931 3399 7933
3406 7925 3409 7925 3411 7922 3418 7919
3422 7914 3425 7913 3430 7907 3385 7854
3382 7867 3377 7877 3357 7900 3357 7910
$$
JDW1 follow-up statement
335
WGUS72 KILM 090742
FFSILM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
342 AM EDT SUN OCT 9 2016
SCC051-090751-
/O.CAN.KILM.FF.W.0018.000000T0000Z-161009T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORRY SC-
342 AM EDT SUN OCT 9 2016
...THE FLASH FLOOD WARNING FOR HORRY COUNTY IS CANCELLED...
FLOOD WATERS ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR
PROPERTY. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES AND THE CURFEW
IN EFFECT THROUGH 6 AM.
LAT...LON 3361 7910 3363 7913 3365 7912 3366 7915
3378 7925 3389 7926 3392 7931 3399 7933
3406 7925 3409 7925 3411 7922 3418 7919
3422 7914 3425 7913 3430 7907 3385 7854
3382 7867 3377 7877 3357 7900 3357 7910
$$
IIIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 6:55 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 8, 6:55 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
655 PM EDT Sat Oct 8 2016
.SYNOPSIS...
The center of Hurricane Matthew in the vicinity of Cape Fear this
evening, will track east northeast, reaching the vicinity of Cape
Lookout around midnight. Weakening Matthew will finally track
offshore, away from the NC Mainland, Sunday thru early next week.
Continued life threatening flash flooding and damaging winds and
storm surge flooding north of Cape Fear are expected this evening.
In the wake of Matthew, Strong, cool and dry Canadian high
pressure will infiltrate the region for much of the upcoming work
week, bringing the coolest air of this early Fall season.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 3 PM Saturday...The entire forecast area remains under a
flash flood warning with very impressive rainfall totals and
numerous reports of flooding rolling in. Saturated ground and
tropical storm force gusts have combined for a number of downed
tree reports and numerous power outages. Watches and warnings
continue as before. The latest NHC warning has Matthew as a
category 1 storm, moving ENE from its present location near Myrtle
Beach, SC to just south of Cape Fear this evening while weakening
to a Tropical Storm. The latest HRRR guidance has center of
Matthew about 30 NM directly south of Cape Fear at 6 PM this
evening.
Matthew has begun to lose its symmetry with an increase in wind
shear, with water vapor imagery showing dry air beginning to wrap
around the south side of the system. In addition, Matthew seems to
be merging with the southern extent of an old frontal boundry. The
southern half of the circulation will also continue to ingest
rain-cooled air off of South Carolina, and this will continue to
concentrate heavy rainfall more preferentially in the northwestern
quadrant of the storm where the flow is onshore from the high heat
content of the Gulf Stream.
As the center of Matthew passes south of Cape Fear, rain-cooled
air across interior North Carolina would get pulled south behind
the storm. As lapse rates steepen in the lowest 1500-2000 feet of
the atmosphere, winds of 60-70 mph may get transported down
through this mixed layer to the surface. For many locations north
of Myrtle Beach this may be the strongest winds we see from the
entire event, and could pose quite a shock as the system will seem
to be on its way out to sea by then. After a foot or more of
rain, gusts this strong would almost certainly uproot trees
causing further power outages and blocked roads.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...With Matthew pulling off to the east and
the coolest airmass of this Fall season building in, we should
have two days of crisp, breezy and dry weather with dewpoints
plunging into the 40s. Temperatures will gradually decrease
through the period as cooler air filters across the eastern
Carolinas and expect highs on Monday to only reach the upper 60s,
with low possibly dropping into the upper 40s well inland. The
period may actually start out with a few showers dropping south
across the area as Matthew moves off to the east, but expect dry
weather to otherwise dominate the period.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Benign, dry and seasonal weather will
persist through the Long Term as a cool NE flow persists with high
pressure dominating eastern CONUS. A re-enforcing cold front
arriving early on Friday will come through dry and may allow for a
further cool-down to keep us at seasonal temperature levels.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Hurricane Matthew is SE of KILM at TAF time. High
confidence MVFR flight restrictions will improve to VFR and rain end
from W-E this evening, with KILM the last to improve around midnight
Z. Winds speeds will be strongest at the coastal terminals early
this evening. In general wind speeds will decrease as from W-E as
Matthew pulls away, but still remain 25-35 kt and gusty overnight.
VFR Sunday with NW-N winds 20-25 kt and gusty through the day.
EXTENDED OUTLOOK...VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Hurricane Warnings continue for all waters
through the Near Term as Hurricane Matthew continues to move up
the coast of the Carolinas and directly over our coastal waters.
The latest NHC advisory has Matthew as a category 1 Hurricane.
Matthew is forecast to make a turn to the ENE after approaching
the Cape Fear this evening. The strongest winds of this event may
actually happen this evening as north winds get pulled around the
backside of Matthew. Latest obs show seas of 14 ft at the 41110
near-shore buoy, with 21 ft out at 41013.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Very dangerous boating conditions will
continue through the short term as Matthew pulls off to the east
of the waters. Although the official NHC forecast has Matthew as a
tropical storm by 8 AM Sunday and becoming post-tropical shortly
thereafter, the tight gradient between Matthew and a strong high
pressure to the west will keep winds and seas elevated. Expect the
period to start off with tropical storm-force winds in place, with
conditions remaining unfavorable for marine interests through
Monday night.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 3 PM Saturday...Expect gradual improvement through the
period with high pressure extending south from New England and the
remnants of Matthew pushing further away from the waters as it
gets absorbed by a frontal system. The period may start off rocky
for boating interests and it is possible that an advisory may be
in place at the beginning of the period. Seas will decrease to 3
to 5 ft later on Tuesday or on Wednesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Hurricane Warning for SCZ053>056.
Flash Flood Watch until 6 AM EDT Sunday for SCZ017-023-024-032-
033-039-053>056.
Tropical Storm Warning for SCZ017-023-024-032-033-039.
High Rip Current Risk until 6 AM EDT Sunday for SCZ054-056.
NC...Hurricane Warning for NCZ105>110.
Flash Flood Watch until 6 AM EDT Sunday for NCZ087-096-099-
105>110.
Tropical Storm Warning for NCZ087-096-099.
High Rip Current Risk until 6 AM EDT Sunday for NCZ106-108-110.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&
SYNOPSIS...DCH
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...REK
AVIATION...MRRHazardous weather outlook, Oct 8, 3:14 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 314 PM EDT SAT OCT 8 2016 NCZ105-107-109-SCZ053-055-091915- INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-INLAND HORRY- INLAND GEORGETOWN- 314 PM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HURRICANE WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. HURRICANE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-091915- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 314 PM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. FLASH FLOOD WATCH. HURRICANE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-091915- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 314 PM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-091915- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 314 PM EDT SAT OCT 8 2016 ...HURRICANE WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 8, 6:35 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
635 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TROPICAL STORM 1 ENE KINGS GRANT 34.27N 77.85W
10/08/2016 NEW HANOVER NC LAW ENFORCEMENT
REPORT OF POWERLINES DOWN ON GORDON RD.
&&
EVENT NUMBER ILM1600402
LACORTELocal storm report, Oct 8, 6:44 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
644 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TROPICAL STORM 1 SE WALKERS STORE 34.49N 77.84W
10/08/2016 PENDER NC PUBLIC
RUSHING WATER IN A RESIDENTIAL AREA ALONG THE NORTHEAST
CAPE FEAR RIVER NEAR BURGAW.
&&
EVENT NUMBER ILM1600403
HATZOSLocal storm report, Oct 8, 7:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 1 N LUMBERTON 34.65N 79.01W
10/08/2016 ROBESON NC MEDIA
FLOODING ON ROADWAY WITH WATER ENTERING FIRST FLOOR OF
ECONO LODGE HOTEL.
&&
EVENT NUMBER ILM1600404
LACORTELocal storm report, Oct 8, 7:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
728 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TROPICAL STORM 1 NE ARCADIAN SHORES 33.78N 78.77W
10/08/2016 HORRY SC WEATHERFLOW
67 MPH WIND GUST MEASURED AT WEATHERFLOW STATION XARW
AT LAKE ARROWHEAD.
&&
EVENT NUMBER ILM1600405
HATZOSLocal storm report, Oct 8, 7:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TROPICAL STORM 3 SE SUNSET BEACH 33.84N 78.48W
10/08/2016 AMZ252 NC BUOY
WIND GUST TO 67 MPH AT BUOY 41024 NEAR SUNSET BEACH.
&&
EVENT NUMBER ILM1600406
HATZOSLocal storm report, Oct 8, 7:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT SAT OCT 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TROPICAL STORM 2 ESE MILLWOOD 33.59N 79.72W
10/08/2016 WILLIAMSBURG SC PUBLIC
TREES DOWNED AND WATER RUSHING OVER ROADS ABOUT 10
MILES SOUTHEAST OF KINGSTREE.
&&
EVENT NUMBER ILM1600407
HATZOSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 8:05 PM EDT | Flash Flood Warning | ILM | Dillon, Marion, Marlboro | 4 hr |
Nearby
Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.